Accidental injection of EpiPen

Posted on: Thu, 09/16/1999 - 9:06pm
Michelyne's picture
Offline
Joined: 01/21/1999 - 09:00

It's been a while since I've been on the board here, but thought I would share this with all of you.

My almost 4 year old boy joined PreKindergarten this year. Three days before school started, when we were at the parents' meeting for the PreK, Liam decided to practice with his Epi Trainer. Unbeknownst to him (my fault) he didn't realize that I had placed the real one in his lunch box instead of the trainer that I used to show his teachers two days earlier.

He went into the lunch box, pulled out what he thought was the trainer, and injected himself. Liam is not yet 4. He injected it in the right place in his thigh, and let 1/2 the epinepherine unload into him.

Aside from screaming from being surprised, he was fine. He had no bruise, no scar, no visible mark the next day. The babysitter knew it wouldn't hurt him, and in fact he fell asleep almost five minutes after the injection.

So, for those of you who have wee kids, if this happens, don't worry. We spent the next morning, when Liam woke up, talking about it in the most positive tone we could. "See Liam, it doesn't hurt now does it? It didn't keep you awake last night. You are a smart boy becuase you know how to do it. But lets not surprise ourselves again by doing it with the real one okay?"

He was quite receptive and learned the difference between the trainer and the real one. He is not afraid of the real one, but respects what it can do.

Hope if this happens to any of you that you can work it in the positive way with your child too. It was a learning lesson for all of us.

------------------

Posted on: Fri, 09/17/1999 - 5:04am
michelle's picture
Offline
Joined: 01/25/1999 - 09:00

pThanks for posting your information. People seem so worried about using the epi-pen. I have been asked more than once if I was sure I wanted my son injected and taken to hospital even if his reaction seems mild at first. I keep telling care givers that not using the epi-pen would hurt worse than using it for a mild reaction. I am going to bookmark your post so I can find it the next time I am asked. THANKS/p

Posted on: Sat, 09/18/1999 - 1:30pm
Astrid's picture
Offline
Joined: 02/15/1999 - 09:00

pHi Michelyne,br /
I was really curious when you said that your son fell asleep after the injection. When my son was injected (granted it was a full dose and he was only 12 months old) he immediatley started crawling madly around the room in circles. I guess that means that adrenaline has different effects on different people. Interesting...br /
Thanks for the post.br /
Astridbr /
Mom in Reston, VA/p

Posted on: Mon, 09/20/1999 - 2:44am
Chris PeanutAllergy Com's picture
Offline
Joined: 04/25/2001 - 09:00

pAstid, /p
pI want to be sure everyone understands your post./p
pWas there also a peanut reaction going on or was yours an accidental Epi-Pen injection only? I would like to hear more about this, as you have seen on these boards parents write about how their children do things after peanut exposure such as grab at their head etc.. I wanted to check to see if there was any other possible reason that your child was "crawling madly around the room in circles"./p
p------------------br /
Stay Safe/p
p [email]"Chris@PeanutAllergy.Com"[/email]/p

Posted on: Mon, 09/20/1999 - 12:19pm
Astrid's picture
Offline
Joined: 02/15/1999 - 09:00

pHi Chris,br /
To clarify: My son was injected at the hospital after peanut exposure (a touch of peanut butter on his tongue). Before the injection he was crying miserably, red and puffy, sounded like he had bronchitis, a great amount of mucous buildup coming out nose, he vomited a couple of times, and his hands and feet were ice cold. Immediately after the injection, he became his old self again, he was also given steroids, we were waiting in the waiting room, and THEN he started madly crawling in circles- It really freaked me out. The doctor at the hospital told me this was because of the medication (I just assumed it was the adrenaline, but now that I think about it, do steroids cause this type of reaction, or combo of both?br /
Well, I hope that makes my post clearer..br /
Astrid,br /
Mom in Reston, VA/p

Posted on: Mon, 09/20/1999 - 10:36pm
PattyR's picture
Offline
Joined: 04/12/2002 - 09:00

pMy son was given epi at a hospital and his reaction to the epi was to also fall asleep. They told me that it could make him hyper but he fell right asleep. He also does not get hyper to benydryl as some kids do. After the accidental injection did you take him to the hospital for observation? I have always been told to do this, not just for the allergic reaction but also for the epi itself./p

Posted on: Mon, 09/20/1999 - 10:57pm
Michelyne's picture
Offline
Joined: 01/21/1999 - 09:00

pHi Patty,/p
pNo I actually didn't take Liam in to the hospital. He seemed fine--normal breathing, no rash, no racing heartbeat. I slept with him that night just to make sure he was alright. In the morning it was as if it didn't happen./p
pAnd yes, Liam too falls asleep right after giving him Benadryl. Two weeks ago when he had an eye reaction I have him a double dose and it took about 30 minutes before he was absolutley out./p
pThe allergist told us that all children react differently to these drugs and not expect what you would normally think. He said that some kids who take Gravol for travelling get wired instead of tired. Interesting./p
p------------------/p

Posted on: Wed, 09/22/1999 - 2:45am
dianen's picture
Offline
Joined: 08/20/1999 - 09:00

pI was curious about giving your 12 month old an epipen. I have a 4 year old with a peanut allergy and a 11 month old with a possible milk allergy. We don't know the severity. My pediatrician wants me to start trying some milk products (ie yogurt) to see if it was just a sensitivity to milk rather than an allergy. I have heard different things about giving an epipen to an infant. Has anyone heard a minimum age or weight for an epipen? She is 11 months and approx 20 pounds. /p
pThanks!br /
Diane/p

Posted on: Wed, 09/22/1999 - 11:17am
Shawn's picture
Offline
Joined: 09/07/1999 - 09:00

pI have a 14 month old who weighs 18-1/2 lbs. My Ped. and the allergist(who is also certified as a pediatric neurologist) prescribed 2 EpiPen Jr.s for us to carry at all times. I'm not an expert here, I can only tell you what told us and what the EpiPen insert says. /p
pAccording to the physician insert in the EpiPen Jr. package, the recommended dose of epinephrine is 0.01 mg/kg of body weight. It also says "...pediatric patients under 15 kg (33 lbs.) body weight may be theoretically at greater risk of developing adverse reactions after epinephrine administration."/p
pHowever, I think the key word here is "theoretical." According to my ped., children are less likely to experience any of the more severe possible side effects (such as strokes) because of the way their circulatory systems work. The other thing to consider is that an anaphylactic shock reaction can cause death in a matter of minutes unless an injection of epinephrine is available. After considering my son's age, weight, and the risk of anaphylaxis, our doctors believed that the risks associated with epineprhine use were far outweighed by the risk of NOT using it./p

Posted on: Wed, 09/29/1999 - 11:13pm
James's picture
Offline
Joined: 08/11/1999 - 09:00

pGday everyone/p
pJust thought I'd add a bit more to the mystery surrounding the effects of drugs./p
pI am 186cm, 92kg of 19 year old male. When I have 1 shot of any spirits, a glass of wine, a beer or other, I almost instantly feel its effects, and am not as in control as I would normally be. After 3 drinks, I am a writeoff. /p
pThis is due to my fast metabolism. Drug reactions are also as quick, Phenergan, Benadryl, etc puts me to sleep when I take it. This is my big fear, that I will fall asleep before someone else can look after me!/p
pI am a bit nervous about injecting epi, as I know it will hit me like lightning. But, like all other medications, I am almost sure that one dose will not be enough, due to my size. Most other medications work fast on me, but for less duration, and have less effect. I normally take 1.5 to 2 times the recommended dose of typical cold and flu tablets as they don't have the power to work on me. /p
pDoes any other PA adult have a story to tell???/p
pThanks for your input/p
pJames/p

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...